Washington, 2017

Flash Flood and Damaging Winds in Washington, June 26, 2017

June 26, 2017 · NWS PDT · 4 events in 3 counties and zones

A disturbance, associated with subtropical moisture, caused thunderstorms producing large hail and severe wind gusts over portions of eastern Oregon and southeastern Washington. Also locally heavy rain and local flooding occurred with some storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A disturbance, associated with subtropical moisture, caused thunderstorms producing large hail and severe wind gusts over portions of eastern Oregon and southeastern Washington. Also locally heavy rain and local flooding occurred with some storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 26, 2:57 PM PST, 32 minutes earlier.

Area forecast discussion, Jun 26, 2:57 PM PST, 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
357 PM PDT Mon Jun 26 2017

Updated Aviation Discussion

.SHORT TERM...Tonight through Thursday. Upper low moving inland
this afternoon with a short wave moving across Oregon. This wave
is currently the focus for showers and thunderstorms moving north
northeast at 25-35 mph. Expect most of the forecast area will be
impacted by showers and storms for the remainder of the afternoon
into the evening. Main threat will be hail, winds and heavy rain.
As the short wave moves off to the north overnight precipitation
will be ending with clearing skies. Moderate surface gradients
with a marine push will create breezy to locally windy conditions
through tonight into Tuesday. For Tuesday a drier westerly flow
aloft with partly to mostly sunny skies. Temperatures will be
about 10 degrees cooler with highs in the 80s. The flow aloft
becomes more northwesterly Wednesday and Thursday with continued
partly cloudy conditions. Temperatures will be closer to normal
levels with highs in the 80s and lows in the 40s and 50s.   94

.LONG TERM...Thursday Night through Monday...An upper level ridge
will build near the coast Thursday night then move inland and weaken
Friday as a short wave dives into MT. This wave will increase sky
cover Friday and Saturday in Wallowa County but precipitation is
expected to remain east of the CWA Friday. A few showers may develop
over the Eagle Caps Saturday afternoon. Another ridge will build
offshore Saturday and then weaken as it moves through WA and OR
Sunday. Temperatures will be nearly steady with highs in the mid 80s
to lower 90s in the lower elevations and mostly 70s to lower 80s
mountains.   Coonfield

&&

.AVIATION...0Z TAFs...Scattered showers and thunderstorms are
moving N to NE through OR and will enter WA during the next hour.
This may cause brief MVFR conditions near and under thunderstorms
due to lower cigs and visibility. Otherwise VFR conditions will
prevail during the next 24 hours. TS are possible at all TAF
location until 06Z, but the probability remains too low to include
in TAF at KDLS and KYKM. Winds will decrease overnight and pick up
again at KDLS in the afternoon. 76

&&

.FIRE WEATHER...Thunderstorms developing across the forecast area
are producing frequent lightning. There have also been reports of
heavy downpours and winds gusts as strong as 47 mph.  Red Flag
Warnings are in effect for Fire Zones 640 and 644 which covers the
Prineville District, the Crooked River Grasslands, the John Day
Valley and the Grande Ronde Valley.  Discussing with land management
agencies, even the grassy areas in the Blue Mountains and Wallowa
Mountains could be a concern for fire spread due to new lightning
starts and outflow winds. Storms have developed a little farther west
and north than anticipated along the east slopes of the Oregon
Cascades.  The air mass in our western zones should begin to
stabilize as the westerly flow takes effect, and thunderstorms
should taper off this evening.

Another concern for fire weather are the winds this evening for
areas in and around the Columbia Basin.  The lowest humidity is in
the Hanford District where RHs are in the teens to lower 20s.  Winds
are light at this time in this area but will increase over the next
several hours. The humidity should respond and also increase.
Conditions are borderline for red flag and will continue to
highlight in the forecast.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  84  54  82 /  40   0   0   0
ALW  63  85  58  83 /  40   0   0   0
PSC  62  89  57  88 /  30   0   0   0
YKM  58  88  54  86 /  30   0   0   0
HRI  61  88  57  86 /  30   0   0   0
ELN  58  83  57  81 /  30   0   0   0
RDM  49  82  42  81 /  10   0   0   0
LGD  56  79  47  78 /  60   0   0   0
GCD  52  83  44  80 /  50   0   0   0
DLS  61  83  57  82 /  30   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.

WA...None.
&&

94/76/76/85

In the hours before

Local storm report, Jun 26, 1:23 PM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
223 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             7 N WARM SPRINGS        44.87N 121.29W
06/26/2017  M1.75 INCH       WASCO              OR   PUBLIC

            TRAINED SPOTTER RELAYED REPORT FROM THE PUBLIC OF GOLF
            BALL SIZED HAIL

&&

JPECK
Special weather statement, Jun 26, 1:58 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pendleton OR
258 PM PDT MON JUN 26 2017

ORZ505-506-510-511-262300-
North Central Oregon OR-Central Oregon OR-Ochoco-
John Day Highlands OR-John Day Basin OR-
258 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON AND
SOUTHEASTERN WASCO COUNTIES UNTIL 400 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grizzly, or 14 miles southeast of Madras, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ashwood and Grizzly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4443 12080 4453 12101 4499 12066 4484 12034
TIME...MOT...LOC 2157Z 213DEG 21KT 4455 12085

TWE
Special weather statement, Jun 26, 1:58 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pendleton OR
258 PM PDT MON JUN 26 2017

ORZ049-050-502-503-507-262300-
Grande Ronde Valley OR-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
258 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA...WEST CENTRAL
WALLOWA AND WESTERN UNION COUNTIES UNTIL 400 PM PDT...

At 254 PM PDT, Doppler radar was tracking strong thunderstorm 13
miles south of Starkey, or 22 miles west of North Powder. Other
strong thunderstorms were just south of Pilot Rock and between
LaGrande and Meacham. All storms were moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grande, Meacham, Elgin, Island City, Imbler, Summerville, Thorn
Hollow, Lehman Hot Springs, Spout Springs, Kamela, Cayuse, Bingham
Springs, Starkey, Minam, Hilgard, Umatilla Reservation and Gibbon.

LAT...LON 4490 11842 4544 11897 4579 11849 4572 11746
TIME...MOT...LOC 2154Z 240DEG 23KT 4503 11839

Hull
Special weather statement, Jun 26, 2:09 PM PST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pendleton OR
309 PM PDT MON JUN 26 2017

ORZ506-511-262315-
Central Oregon OR-Ochoco-John Day Highlands OR-
309 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN CROOK AND NORTH CENTRAL DESCHUTES COUNTIES UNTIL 415 PM
PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm over
Redmond, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Redmond, Prineville, Grizzly, Terrebonne and Powell Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4416 12117 4430 12134 4461 12095 4440 12070
TIME...MOT...LOC 2209Z 228DEG 15KT 4429 12119

TWE
Special weather statement, Jun 26, 2:17 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pendleton OR
317 PM PDT MON JUN 26 2017

ORZ505-506-262300-
Ochoco-John Day Highlands OR-John Day Basin OR-
317 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND NORTHEASTERN
CROOK COUNTIES UNTIL 400 PM PDT...

At 317 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Mitchell, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mitchell and Antone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4423 12006 4447 12034 4489 11969 4451 11967
TIME...MOT...LOC 2217Z 226DEG 25KT 4440 12013

TWE
Special weather statement, Jun 26, 3:25 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Pendleton OR
425 PM PDT MON JUN 26 2017

ORZ044-502-503-507-508-270000-
Foothills of the Northern Blue Mountains of Oregon-Southern Blue
Mountains of Oregon-Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-Lower Columbia Basin of Oregon-
425 PM PDT MON JUN 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORROW...
UMATILLA AND SOUTHWESTERN UNION COUNTIES...

At 424 PM PDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Holdman to near
Dale. Movement was east at 20 to 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Hermiston, Pendleton, Stanfield, Echo, Adams, Ukiah, Helix, Lehman
Hot Springs, Cayuse, Holdman, Rieth, Umatilla Reservation and
Mission.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4599 11857 4502 11845 4500 11918 4586 11942
TIME...MOT...LOC 2324Z 252DEG 20KT 4591 11905 4505 11894

JS

The radar

The Pendleton radar (KPDT), 58 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Walla Walla

When
June 26, 3:29 PM PST to 3:34 PM PST
Where
Walla Walla County, 0.96 mi W of Walla Walla
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.070, -118.340

Strong thunderstorm winds downed power lines in Walla Walla.

Flash Flood, Benton

When
June 26, 4:01 PM PST to 8:00 PM PST
Where
Benton County, Richland to 1.35 mi NNW of Badger
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.300, -119.270

Numerous intersections were flooded in Kennewick and Richland Washington, including Canal Drive and Volland Street, Gage Boulevard and Quinault Street. The Columbia Park Trail was closed from Hillwood to Rockwood due to flooding. Vista Field in Kennewick had 1.05 inches in one hour, with spotter reports of 0.64 inches to 0.94 inches in Richland and 0.70 inches to 1.01 inches in Kennewick.

Thunderstorm Wind, Benton

When
June 26, 5:11 PM PST to 5:17 PM PST
Where
Benton County, 2.52 mi NW of Acton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -119.460

A severe thunderstorms produced wind gusts of 62 to 68 mph occurred in and around West Richland in Benton county.

Thunderstorm Wind, Franklin

When
June 26, 5:45 PM PST to 6:00 PM PST
Where
Franklin County, 0.84 mi NW of Kahlotus
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.640, -118.560

A severe thunderstorm produced wind gusts up to 67 mph at Kahlotus in Franklin county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702551, 708691, 702541, 702546.